Digoxin Toxicity

Posted by e-Medical PPT Thursday, August 12, 2010
It is important to note that although hypokalemia predisposes to digoxin toxicity, a massive overdose can lead to hyperkalemia.Although a toxic dose is not well established, an acute ingestion of less than 5 mg by a healthy digoxin-naïve adult is unlikely to result in lifethreatening toxicity. In contrast, patients on chronic digoxin therapy for heart disease may become toxic after ingesting more than 2 mg.
Clinical manifestation of digoxin toxicity are often nonspecific, including:
• neurologic symptoms (i.e., blurred vision, impaired color perception, confusion, and delirium);
• gastrointestinal (GI) symptoms (i.e., anorexia, nausea, vomiting, and diarrhea); and
• conduction abnormalities.
The most common ECG findings are heart block,bradycardia ,junctional tachycardia and AF.
Acutely intoxicated patients may present with severe hyperkalemia requiring therapy with insulin and bicarbonate. Administering calcium as a cardio-protective agent is generally not recommended in this setting. Severe bradyarrhythmias can be treated with atropine, 0.5 mg to 2 mg, but intravenous pacing may be necessary.Antidote therapy is available for digoxin toxicity. Digibind, a digoxin-specific antibody,rabidly binds to the pharmacologically active extracellular circulating digoxin resulting in a favorable concentration gradient for the efflux of digoxin out of cells.

Related Posts Plugin for WordPress, Blogger...

1 Response to Digoxin Toxicity

  1. Anonymous Says:
  2. beautiful job!keep going my friend...

     

Post a Comment

We are on Google+

Share This

GET UPDATES!!!

Subscribe by E-mail & receive updates your inbox!
Enter your email address:

Follow Us on Facebook

Blog Archive